MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE COROENT SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

NUVASIVE, INCORPORATED NUVASIVE COROENT SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 6980850
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Device Embedded In Tissue or Plaque (3165)
Date of Event 08/12/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product was returned for evaluation.Image provided confirmed the complaint.No lot information provided so manufacture review could not be completed.The reason for the revision procedure or the events that took place during are unknown.The root cause of this failure is unknown, but could possibly be the result of excessive force during removal and/or improper technique during placement.No additional investigation can be completed at this time.Labeling review: ".Potential adverse events and complications: as with any major surgical procedures, there are risks involved in spinal/orthopedic surgery.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s)." ".Warnings, cautions and precautions: these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break." ".Patient education: the patient should be made aware of the limitations of the implant and potential risks of the surgery." ".Pre-operative warnings: care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient.
 
Event or Problem Description
A patient underwent an extreme lateral interbody fusion procedure on an unknown date with out a reported incident.A revision was performed by another manufacture for an unknown reason on (b)(6) 2020, where the interbody cage was removed from a patient and a titanium location pin was missing.Imaging revealed it was in the patient's left psoas muscle and would have been extremely difficult to remove.
 
Additional Manufacturer Narrative
No product was returned for evaluation.Image provided confirmed the complaint.Review of the reported event identified surgeons notes confirmed the cage was malplaced requiring a difficult removal process where the pin was pushed out of the cage most likely as a result of anatomical contact and excessive force.The root cause of the reported failure appears to be the result of a surgical error in placement and the excessive force required to reposition and subsequently remove it.The unretrieved fragment was left in-situ located in the left side psoas muscle where post-operative images confirmed the generation of fibrosis around it reducing the chances of later migration.No additional investigation can be completed.Labeling review: "warnings, cautions and precautions: the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants".Corrected or updated data found in sections: a3, b5, d6, d8, e1, e2, e3, g2, g3, g6, h2, h6, h10.
 
Event or Problem Description
New information provided by the legal team via the surgeon on 04/12/2021 has corrected the complaint description below: a patient underwent an extreme lateral interbody fusion procedure on (b)(6) 2020 during which a lumbar inter-body cage was malplaced to anterior requiring removal and repositioning.The interbody cage was removed from a patient and a titanium location pin was missing, a ct scan was performed and revealed the pin was in the patient's left psoas muscle and would have been extremely difficult to remove.The surgeons prerogative was to leave as is.No revision has been completed at this time.

Brand Name
NUVASIVE COROENT SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
MDR Report Key11164640
Report Number2031966-2021-00006
Device Sequence Number17073692
Product Code MAX
UDI-Device Identifier00887517403209
UDI-Public887517403209
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K141665
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6980850
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/17/2020
Supplement Date Received by Manufacturer04/12/2021
Initial Report FDA Received Date01/13/2021
Supplement Report FDA Received Date04/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6981050; 6981050